Wednesday, September 14, 2011
Dave Stein in his blog posted that question yesterday. I've been thinking about this long and hard, and I've come up with the conclusion.
It depends on the individual. But this individual says no.
See, I'm not a doctor, I'm not trained in pharmacology. All I can tell you is I've taken almost 40 different psychiatric drugs in my lifetime. None of them worked - some did what they were supposed to and pooped out after about 3 months or so. Some of them gave me bad side effects after a couple of days. Some of them made me exorcist sick. A few gave me side effects like weight gain (up to 100 pounds) made my hair fall out, gave me stomach problems and GERD. These side effects were nothing compared to kidney failure, and nearly dying from tardive dyskinesia from Haldol. ECT made me loose my photographic memory- made me loose most of my memories and I lost my career because of it.
I will admit- the first year or two- the drug cocktail I was on made me feel better. Or maybe it didn't, but acted like a placebo to my brain. The doses got stronger and all of a sudden it just wasn't one drug I was on (lithium) but the doc said, add Prozac. I didn't tolerate Prozac that lead to six months on Zoloft and then a change to Paxil after another six months. Then all the other medications were tried with the lithium. After six years with one doctor, I got a new one- who changed out the lithium for Depakote. That's when the weight issues came in. I went from 105 pounds to over 200. Depakote was stopped, back to lithium. And so and on so on. And my weight over the years cycled from a low at 140 (which was 30-35 pounds overweight) to at one time a whopping 210 at my heaviest. (To give you an idea, I am five feet and one sixteenth of an inch tall, and should weigh between 100-110 lbs).
Every time i would complain about a side effect, doctors gave me pills for the side effects. Stomach issues- I was told to take Maalox or Pepto. I got to carrying around Maalox tablets with me at all times. I couldn't sleep, I was given something to make me sleep. I couldn't wake up, I was given a pill for that. I was given Meredia for diet pills. My hair fell out on three different occasions- I was given slips to buy wigs and scripts for Rogaine. I became anemic- I had to take iron pills. Then my white blood count started going haywire, until it's been hovering right at a number just below the number for leukemia. I started to hear voices, I was given a pill for that. I've been up to 11 different meds at one time- not all psychiatric.
And let's put this on the table, before I was "diagnosed" the only health issues i had besides the normal childhood illnesses, were painful menstrual cramps.
Today I am currently on Clonidine, Amlodipine, Bethanechol, Colace, Lasix. I take Tramadol for pain. I'm not on any psych drugs, much to my mother's chagrin, because of the kidney failure. I suffer from agoraphobia- brought on from the drugs I suspect. I've never had that. I have edema in my legs and feet, and cannot walk without a walker. I totally cannot think for myself, I have to make lists of everything to do. I have a little bit of my memory back, it took over 8 years after the ECT to get any of it back. I cannot tolerate heat, my apartment stays at 62 year round. Any higher and I get sick from heat. In the winter I would keep the thermostat lower but my landlord says I have to keep it at 62 or the pipes will freeze. My ideal climate would be in the North Pole in an ice house, year round.
I know on the internet, for every one person that is pro meds, there is another that is anti meds. Like I said, I am not a physician. What I will say, as I look at my life, I rue the day I ever took my first psychiatric pill. In hindsight, I would have been sufficed best by talk therapy.
What I wish is that the doctors I saw had listened to me when I complained about side effects to my medication. I wish they knew about weaning off one drug before starting another. Instead they told me to go off cold turkey from one med, try another, and were never with me when I was adjusting to one while going off another. I learned to live in the bathroom for days- never knowing if I had to put which end on the toilet. I had shakes worse than the shakes I got from drinking.
If you are taking any meds, and have side effects call your doctor immediately. Don't let them marginalize any side effects. Any and all side effects should be brought up. Don't let a doctor condescend to you. Look up your prescriptions on the internet. Read all you can and talk to your doctor about the drug(s) he or she wants to put you on. Question everything.
I'm taking the high road here. I cannot tell you to med or not to med. All I can do is tell you, in hindsight, they didn't work for me, they made me sick and gave me side effects that were horrible. I wouldn't do it again. But if you are reading this and feel the meds are saving your life, good. But please, please, the minute they start making you feel wonky and sick, call the doc immediately. If your doctor doesn't listen to you, get another doctor. Your life is important, and loosing your life from meds or from their side effects stinks. Arming yourself with knowledge can and will save your life.
And in the end, that's all you have. Your life and your health. When your health is gone, so is your life. Take that tip from me. I celebrated my birthday last week, my biggest fear is I won't celebrate next year's one.